I like to use codeine occaisionally (once or twice a week at most) to help me relax and feel a minor high. Typically, I'll take about 90 to 150mg per session (100 to 200mg per week on average). Sometimes I take Tylenol-3's, and sometimes I extract the codeine from these pills and drink it pure. What are the potential health side-effects of this usage, both short- and long-term?
Let's start with some basic information: Codeine is part of the family of opioid drugs, made from the opium poppy flower or produced synthetically. Opioids like codeine and morphine are most commonly prescribed for mild to moderate pain relief, but can also be used to induce feelings of intense pleasure and relaxation, as you have may have experienced. Higher doses can lower heart rate and blood pressure, cause disorientation, convulsions, hallucinations, coma, and even death. It's important to keep in mind that opioids like codeine have the potential to be highly addictive, pose certain short-term and long-term health effects, and may also be illegal if taken without a prescription.
In the short-term, codeine use may result in positive and negative effects, including:
- Pain relief
- Feelings of relaxation
- Mood changes
- Blurred and poor night vision
- Impaired coordination
- Difficulty urinating
Long term-effects of codeine use can include:
- Difficulty concentrating and sleeping
- Severe constipation
- Addiction to codeine
Other more serious side effects could include tremors, seizures, low blood pressure/slow heartbeat, rash, hives and difficulty breathing. If you experience any of these, it would be best to contact your health care provider immediately. Another factor to consider when evaluating long-term risk is that long-term use of codeine with acetaminophen can cause kidney and liver damage. There are also possible interactions with antidepressants, cold medications, medications used to treat certain mental illnesses, sedatives, and others.
Because codeine can be habit-forming, use is not recommended in large doses, over long periods of time, or without speaking with a health care professional first. People who do become addicted to codeine could experience withdrawal symptoms when no longer using the substance. Some withdrawal symptoms include restlessness, irritability, sweating, chills, stomach cramps, muscle aches, and/or difficulty falling asleep or staying awake. Are you experiencing any of these symptoms when you are not using codeine? If so, it may be a sign that you are experiencing withdrawal symptoms. Though there are certainly risks associated with the regular use of codeine, even if only once a week, have you noticed any need to increase the amount of codeine needed to reach the desired effect? If that’s the case, it may be an indication of tolerance (needing more of a substance to produce the sought after feelings, a development that leads to addiction for some).
Another issue that may contribute to short- and long-term effects of use is the extraction method you mentioned in your question. Though many internet resources tout strategies to extract opioids like codeine from formulations that include other medications (like acetaminophen), the safety and effectiveness of these methods are difficult to determine — even by trained professionals. Unfortunately, attempting to make the opioids in medications like the one you describe more available (drinkable) might be toxic and could potentially be fatal.
You might consider whether there are other ways to relax or even get a natural high. Yoga, running, many other forms of exercise, and (safer) sex, are all healthy ways people rev up their natural production of endorphins to produce feelings of intense pleasure and peace — without the risks of using addictive substances. If you have concerns about your codeine use, you may consider visiting a health care provider. Kudos to you for seeking out more information to inform future health-related decisions.Alice!